Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Totally umbilical hypersurfaces of manifolds admitting a unit Killing field


Authors: Rabah Souam and Joeri Van der Veken
Journal: Trans. Amer. Math. Soc. 364 (2012), 3609-3626
MSC (2010): Primary 53B25, 53C40, 53C42
Published electronically: February 20, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that a Riemannian product of type $ \mathbb{M}^n \times \mathbb{R}$ admits totally umbilical hypersurfaces, which are neither horizontal nor vertical, if and only if $ \mathbb{M}^n$ has locally the structure of a warped product and we give a complete description of the totally umbilical hypersurfaces in this case. Moreover, we give a necessary and sufficient condition under which a Riemannian three-manifold carrying a unit Killing field admits totally geodesic surfaces and we study local and global properties of three-manifolds satisfying this condition.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53B25, 53C40, 53C42

Retrieve articles in all journals with MSC (2010): 53B25, 53C40, 53C42


Additional Information

Rabah Souam
Affiliation: Institut de Mathématiques de Jussieu, CNRS UMR 7586, Université Paris Diderot, Paris 7, “Géométrie et Dynamique”, Site Chevaleret, Case 7012, 75205, Paris Cedex 13, France
Email: souam@math.jussieu.fr

Joeri Van der Veken
Affiliation: Departement Wiskunde, Katholieke Universiteit Leuven, Celestijnenlaan 200 B, Box 2400, BE-3001 Leuven, Belgium
Email: joeri.vanderveken@wis.kuleuven.be

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05472-9
PII: S 0002-9947(2012)05472-9
Keywords: Totally umbilical, totally geodesic, product manifold, Killing field, warped product
Received by editor(s): June 29, 2010
Published electronically: February 20, 2012
Additional Notes: The second author is a post-doctoral researcher supported by the Research Foundation, Flanders (F.W.O.)
This work was done while the second author visited the Université Paris Diderot, Paris 7 supported by a grant of the Research Foundation, Flanders (F.W.O.)
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.